Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

August 13, 2021Scott County, Kentucky

NWS Louisville, KY issued this special weather statement at Aug 13, 2021, 2:17 PM EDT for Scott County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2021, 2:17 PM EDT (18:17 UTC)
Expired
Aug 13, 2021, 2:45 PM EDT
In force
28 min
Issued by
NWS Louisville, KY
Hail
0.25 in
Wind
40

County Scott County, KY

The radar

The Cincinnati radar (KILN), 120 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1416 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

070 
WWUS83 KLMK 131817
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
217 PM EDT Fri Aug 13 2021
 
KYZ036-037-131845-
Scott KY-Harrison KY-
217 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of northern Scott and
western Harrison Counties through 245 PM EDT...

At 216 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Georgetown, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of northern Scott and
western Harrison Counties, including the following locations...
Longlick, Alberta, Skinnersburg, Renaker, Mallard Point, Rutland,
Stonewall, Sadieville, Davis and Connersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3854 8446 3853 8446 3854 8445 3854 8443
      3834 8434 3829 8465 3837 8469 3851 8453
      3851 8449 3854 8448
TIME...MOT...LOC 1816Z 246DEG 23KT 3836 8461 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

EBW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Aug 13, 1:19 PM EDT, 58 minutes earlier.

Area forecast discussion, Aug 13, 1:19 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
119 PM EDT Fri Aug 13 2021

...Updated Aviation Discussion...

.Forecast Update...
Issued at 1155 AM Fri Aug 13 2021

Cold front still well to our north, extending from near the Quad
Cities ENE across Chicago and Lake Michigan to near Detroit.
Environment over most of Indiana is capped, but SPC mesoanalysis
shows a decent CAPE gradient near the southern edge of the CIN,
roughly paralleling the Ohio River. Satellite imagery shows the
beginnings of a Cu field from near Tell City to the Indiana side of
the Louisville Metro and on into northern Kentucky, with another
more agitated band of Cu from LaRue County SSW to Allen County.
These are the main areas we will be watching for development as
convective temps are reached early this afternoon. Expect coverage
and intensity to really ramp up after about 4 PM EDT.  Minimal
change to the going forecast.

&&

.Short Term...(Today and tonight)
Issued at 335 AM EDT Fri Aug 13 2021

...STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING...

High clouds associated with overnight convection continues to push
west into the Ohio Valley this morning. While we continue to remain
warm and muggy this morning, model soundings show a strong cap in
the low levels of the atmosphere and this was confirmed by AMDAR
soundings out of SDF. This cap will hold through the morning keeping
us dry.

Surface cold front stretching from Lake Erie, across northern IN
back into northern MO will drop southward today and push across the
Ohio Valley later this evening. Ahead of the front will continue to
be a very moist and warm airmass. Dew points will once again be in
the low to mid 70s, and thanks to afternoon diabatic heating,
afternoon highs will warm into the upper 80s to low 90s. While
cooler than yesterday there will be plenty of instability as CAPE
values will be between 2000-3000 J/kg by the afternoon. Convection
is expected fire along the boundary across central IL/IN and which
should push an outflow boundary towards the Ohio River during the
afternoon and evening. This should help to provide lift necessary to
fire off showers and storms later this afternoon/evening.

Main storm mode looks to be multicell convection but could see a
small line form as the activity pushes further southeast into the
Bluegrass and Lake Cumberland regions. Deep layer shear remains
lacking but with steep low level lapse rates, dry mid level air and
DCAPE values above 1000 J/kg the main threat with any storms this
afternoon will be severe damaging winds. Moisture pooling ahead of
the front will bring PWAT values between 1.75"-2.00" providing
torrential rain, frequent lightning and there could be marginally
severe hail in stronger updrafts (WBZ around 11K). SPC Slight risk
for most of our CWA looks good given the dynamics in place this
afternoon.

While the ingredients are all there, the hi-res models have had a
very challenging time homing in convection the last couple of days.
Moderate to high confidence on shower and storm development but
confidence is lower on timing and placement of activity.

Front will continue to push the area of showers and storms off to
the south and southeast overnight. Dew points will drop into the
mid/upper 60s along and north of I-64 while we could continue to see
low 70s across our southern counties. Lows will be in the mid/upper
60s with a few locations at 70 for Saturday morning.

.Long Term...(Saturday through Thursday)
Issued at 220 AM EDT Fri Aug 13 2021

Well...the medium and long range can be characterized by an
unsettled pattern. Synoptically a herculean 597 dm high stretches
from Great Basin NP NV to Bryce Canyon NP UT to the Snowy Mtns of
WY.  Meanwhile with 593 dm Bermuda high is located just off Kitty
Hawk and Kill Devil Hills NC.

This pattern keeps the upper Jet across Canada.  A potent Alaskan
wave with plenty of jet energy deepens by Monday and suppress the
large western ridge further south...and allow a mid level trough to
anchor itself over MO/MS River Valley late Sunday into Monday. This
combined with inverted trough from glfmex and Fred's effects makes
this next week quite unsettled.

Sat and Sun...

A respite from the dogs days of summer with nely winds across areas
north of the parkways. The front will push down to ATL-HSV-TUP with
a bit of an inverted trough keeping slgt chc to chc PoPs downstate,
roughly along and south of Cumberland Parkway, with best chance
across the Lake Cumberland counties. Looking at H8 temps...on Sat
+16 to 17C yields 80-85 F...but they drop to +13 - 15 C on
Sunday...which means some upper 70s are possible especially in S IN
and N KY.  Dew Points should mix down into the lower 60s (except
downstate). Dew Point Sunday morning in the upper 50s north of the
BG Pkwy and mid 60s near TN border. Not too shabby for mid
August!

Mon - Wed...

Wavy front over MS...with Low pressure along the Natchez Trace Pkwy
brings a inverted trough squarely across the Ohio Valley.  Meanwhile
the Bermuda High amplifies over Carolinas slinging more moisture
northward into our area.

This sets the stage for scattered, mainly diurnally driven
convection each day next week. Main threat will be locally heavy
rainfall with so much tropospheric moisture and then there is Fred's
effects. Looks like E KY will have more tangible effects from Fred.

So PWATS are 1-2 SD above normal...with PWATS around 2
inches...moist adiabatic soundings with some steeper low level lapse
rates and the Ensemble Situational Table...is alerting the CWA for
heavier rain amounts.  Looks like another hyetal pattern, albeit
mainly diurnally driven.

Temps will mainly be in the low 80s...with Monday the coolest day of
the 3. Lows 67 to 72 look reasonable.

Thu - Fri...

An anomalously deep H5 trough comes out of the Grand Tetons and
quickly deepens as it jets off to Winnipeg. This will help push a
sfc cold front towards the Ohio Valley late in the week. For
now...chc PoPs...mainly diurnal driven appear prudent at this
juncture.

Historical Hurricane Tidbits

Aug 15 1635...Strongest hurricane to strike New England with 130 mph
winds and killing 46 people.

Aug 17 1969...Cat 5 Camille slammed MS Gulf Coast with 170-200 mph
winds and massive storm surge.

&&

.Aviation...(18Z TAF Issuance)
Issued at 115 PM EDT Fri Aug 13 2021

Main challenge is timing and impact of convection this afternoon and
evening. Plenty of Cu developing already, but a decent mid-level cig
keeping a lid on HNB and BWG for now. Expect to be just warm enough
by 19-20Z to pop off storms that will first affect SDF and LEX.
These two sites are also likely to see the most intense storms, so
included 30 kt wind gusts in the late afternoon/early evening TEMPO,
along with IFR vis and MVFR cigs. Could see the storms get into BWG
a bit later, but not expecting the same intensity there.  HNB could
see enough nearby action to warrant VCTS, but the probabilities are
too low to include any TS on the field in this TAF issuance.

Convection winds down in the 02-05Z time frame, with a modest push
of NE winds as the cold front passes. Could see some brief MVFR
ceilings on Sat morning in BWG and LEX, but that could be at least
partly conditional on getting some rain overnight, so confidence is
limited.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...RAS
Short Term...BTN
Long Term...JDG
Aviation...RAS
Hazardous weather outlook, Aug 13, 11:11 AM EDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1111 AM EDT Fri Aug 13 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-141515-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1111 AM EDT Fri Aug 13 2021 /1011 AM CDT Fri Aug 13 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Clusters of strong to severe thunderstorms this afternoon and evening
will be capable of producing locally damaging wind gusts. Torrential
rainfall and frequent lightning will be secondary threats, and large
hail will also be possible. The best chance for intense storms will
be between 3 PM and 11 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered afternoon and evening thunderstorms are expected each day
from Monday through Thursday, and the stronger storms could produce
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

JDG/RAS

In the hours before

Special weather statement, Aug 13, 1:49 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Louisville KY
149 PM EDT Fri Aug 13 2021

KYZ043-131815-
Nicholas KY-
149 PM EDT Fri Aug 13 2021

...Strong thunderstorms will impact portions of central Nicholas
County through 215 PM EDT...

At 147 PM EDT, Doppler radar was tracking a small cluster of
thunderstorms near and just north of Carlisle, moving northeast at
15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Nicholas
County, including the following locations... Blue Licks Springs,
Barterville, Ellisville, Pleasant Valley, Myers and Headquarters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3828 8408 3835 8413 3845 8404 3844 8403
      3844 8402 3843 8400 3842 8400 3844 8398
      3843 8395 3839 8393 3836 8392 3836 8389
      3835 8390 3836 8387 3835 8387
TIME...MOT...LOC 1747Z 237DEG 11KT 3838 8404

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EBW
Special weather statement, Aug 13, 2:17 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
217 PM EDT Fri Aug 13 2021

KYZ036-037-131845-
Scott KY-Harrison KY-
217 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of northern Scott and
western Harrison Counties through 245 PM EDT...

At 216 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Georgetown, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northern Scott and
western Harrison Counties, including the following locations...
Longlick, Alberta, Skinnersburg, Renaker, Mallard Point, Rutland,
Stonewall, Sadieville, Davis and Connersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3854 8446 3853 8446 3854 8445 3854 8443
      3834 8434 3829 8465 3837 8469 3851 8453
      3851 8449 3854 8448
TIME...MOT...LOC 1816Z 246DEG 23KT 3836 8461

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EBW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:31 PM EDTSpecial Weather StatementLMKMeade29 min
Aug 12, 9:03 PM EDTSpecial Weather StatementLMKHenry27 min
Aug 12, 9:26 PM EDTSpecial Weather StatementLMKSpencer19 min
Aug 12, 9:45 PM EDTSpecial Weather StatementLMKShelby30 min
Aug 12, 9:52 PM EDTSpecial Weather StatementLMKSpencer23 min
Aug 12, 10:04 PM EDTSevere Thunderstorm WarningLMKShelby, Spencer14 min
Aug 12, 10:14 PM EDTSpecial Weather StatementLMKFranklin31 min
Aug 12, 10:32 PM EDTSpecial Weather StatementLMKAnderson, Harrison, Scott, Woodford28 min
Aug 12, 11:08 PM EDTSpecial Weather StatementLMKScott22 min
Aug 12, 11:53 PM EDTSpecial Weather StatementLMKGrayson37 min
Aug 13, 1:49 PM EDTSpecial Weather StatementLMKNicholas26 min
Aug 13, 3:07 PM EDTSpecial Weather StatementLMKMetcalfe23 min
Aug 13, 3:28 PM EDTAreal Flood AdvisoryLMKMetcalfe, Monroe2 hr
Aug 13, 3:51 PM EDTFlash Flood WarningLMKMetcalfe, Monroe3 hr
Aug 13, 4:15 PM EDTSpecial Weather StatementLMKMetcalfe15 min
Aug 13, 4:49 PM EDTAreal Flood AdvisoryLMKBarren, Metcalfe, Monroe3 hr
Aug 13, 5:16 PM EDTSpecial Weather StatementLMKWashington29 min
Aug 13, 5:21 PM EDTSpecial Weather StatementLMKMarion24 min
Aug 13, 5:39 PM EDTSevere Thunderstorm WarningLMKMarion, Washington36 min
Aug 13, 5:46 PM EDTSpecial Weather StatementLMKBourbon29 min
Aug 13, 5:51 PM EDTSpecial Weather StatementLMKScott24 min
Aug 13, 5:56 PM EDTSpecial Weather StatementLMKHarrison19 min
Aug 13, 5:59 PM EDTSpecial Weather StatementLMKFayette31 min
Aug 13, 6:04 PM EDTSpecial Weather StatementLMKAnderson26 min
Aug 13, 6:11 PM EDTSpecial Weather StatementLMKJessamine34 min
Aug 13, 6:13 PM EDTSpecial Weather StatementLMKNelson32 min
Aug 13, 6:21 PM EDTAreal Flood AdvisoryLMKFayette, Jessamine3 hr
Aug 13, 6:24 PM EDTSpecial Weather StatementLMKEdmonson36 min
Aug 13, 6:25 PM EDTAreal Flood AdvisoryLMKScott, Woodford3 hr
Aug 13, 6:27 PM EDTSpecial Weather StatementLMKNicholas33 min
Aug 13, 6:33 PM EDTSpecial Weather StatementLMKAnderson27 min
Aug 13, 6:36 PM EDTSpecial Weather StatementLMKBullitt24 min
Aug 13, 6:48 PM EDTSpecial Weather StatementLMKNelson27 min
Aug 13, 7:11 PM EDTSpecial Weather StatementLMKNelson19 min
Aug 13, 7:49 PM EDTSpecial Weather StatementLMKShelby11 min
Aug 12, 8:02 PM EDTSpecial Weather StatementLMKCrawford, Washington28 min
Aug 12, 8:07 PM EDTSpecial Weather StatementLMKPerry23 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.